Florida, 2005

Hail and Damaging Winds in Florida, June 17, 2005

June 17, 2005 · NWS MLB · 4 events in 2 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 17, 8:59 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 17, 8:59 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
959 AM EDT FRI JUN 17 2005

.DISCUSSION...

TAMPA AND CAPE MORNING UPPER AIR SOUNDINGS SHOW WEST-EAST FLOW
THROUGH THE WHOLE COLUMN. WEST COAST SEA BREEZE ENHANCED BY THE DEEP
WESTERLY FLOW WILL PUSH ACROSS THE PENINSULA AND DELAY THE ONSET OF
THE EAST COAST BREEZE...IF ANY..BEACHSIDE UNTIL MID/LATE AFTERNOON.

DRY MID LEVELS SHOULD LIMIT CONVECTIVE BUILDUP BUT CAN NOT RULE OUT
A FEW LIGHTNING STORMS AS CUMULUS THAT START DEVELOPING JUST INLAND
FROM THE COAST...START PUSHING EAST AND INTERACT WITH THE STRUGGLING
SEA BREEZE. EXPECT LOTS OF LIGHTNING AS TYPICAL WITH SEA BREEZE
BOUNDARY STORMS...MANY COULD BE CLOUD TO GROUND AND 2 INCH PER HOUR
DOWNPOURS. UPPER AIR PROFILES SHOWED POTENTIAL FOR ISOLATED STRONG
OUTFLOW WIND GUSTS AGAIN...ESPECIALLY ALONG THE COAST AS THE CELLS
APPROACH THE COASTLINE AND INTERACT WITH THE MARINE LAYER AND EAST
COAST SEA BREEZE.

&&

.MARINE...MAIN CONCERN FOR BOATERS WILL BE OFFSHORE MOVING
THUNDERSTORMS...MAINLY IN THE LATE AFTN AND EARLY EVE HOURS.
STORMS WILL CONTAIN FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND
POOR VISIBILITIES IN HEAVY DOWNPOURS...ALSO THE POTENTIAL IS THERE
FOR LOCALLY STRONG WIND GUSTS OR A WATERSPOUT.

&&

.AVIATION...ISOLATED MVFR-IFR CONDITIONS ALONG THE COAST BEGINNING
MID-LATE AFTERNOON AS LIGHTNING STORMS START DEVELOPING. POTENTIAL
FOR STRONG STRAIGHT LINE WIND GUSTS FROM STRONGER STORM CELLS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Jun 17, 5:15 AM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
615 AM EDT FRI JUN 17 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
172100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
615 AM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
WESTERLY WINDS WILL USHER SLIGHTLY DRIER AIR ACROSS FLORIDA TODAY
WHICH WILL TEND TO LIMIT OVERALL THUNDERSTORM ACTIVITY THIS
AFTERNOON. THE WINDS WILL DELAY THE FORMATION OF THE EAST COAST
SEA BREEZE UNTIL MID AFTERNOON AND WILL KEEP IT PINNED OVER THE
COASTAL COUNTIES. ISOLATED STORMS WILL FORM OVER THE INTERIOR IN
THE EARLY AFTERNOON AND WILL MOVE EAST-SOUTHEAST AT 10 TO 15 MPH.
AS STORMS BEGIN TO INTERACT WITH THE SEA BREEZE BOUNDARY LATE THIS
AFTERNOON...STORM COVERAGE AND INTENSITY WILL INCREASE. FREQUENT
TO EXCESSIVE LIGHTNING STRIKES...LOCALLY STRONG DOWN BURSTS OF
WIND... AND ISOLATED WATERSPOUTS WILL BE POSSIBLE MAINLY NEAR THE
INTRACOASTAL WATERWAY AND OVER THE OPEN ATLANTIC.

LIGHTNING IS THE NUMBER ONE KILLER FROM SUMMER THUNDERSTORMS. SEEK
SHELTER IN AN ENCLOSED STURDY BUILDING OR HARDTOP VEHICLE IF
THREATENING WEATHER APPROACHES.

...FLOOD IMPACT...
A STRONGER STEERING FLOW AND DRIER AIR COMPARED TO THE LAST FEW
DAYS WILL LIMIT THE AMOUNT OF RAINFALL AND FLOODING POTENTIAL
OVER EAST CENTRAL FLORIDA. HOWEVER...LOCALLY HEAVY RAINFALL CAN BE
EXPECTED ALONG PORTIONS OF THE EAST COAST LATE THIS AFTERNOON
WHERE STORMS MAY PRODUCE BETWEEN ONE AND TWO INCHES OF RAIN
LOCALLY. SUCH HEAVY DOWN POURS...ESPECIALLY IN AREAS WHERE THE SOIL
HAS BEEN SATURATED FROM RECENT HEAVY RAIN...WILL AGGRAVATE ANY
ONGOING STANDING WATER PROBLEMS.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ARE ADVISED THAT AFTERNOON THUNDERSTORMS WILL BE MOVING
OFF THE EAST COAST...ACROSS THE INTRACOASTAL AND NEAR SHORE
ATLANTIC WATERS. THE STORMS WILL HAVE THE POTENTIAL OF GENERATING
FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND WIND GUSTS IN EXCESS
OF 35 KNOTS.

...WATERSPOUT IMPACT...
WITH THE EAST COAST SEABREEZE EXPECTED TO REMAIN EAST OF I-95...
AFTERNOON THUNDERSTORMS COULD INTENSIFY RAPIDLY AS THEY PUSH OVER
THE INTRACOASTAL WATERWAY AND INTO THE NEARSHORE ATLANTIC WATERS.
SUCH STORMS WILL HAVE THE POTENTIAL OF SPINNING UP A WATERSPOUT.

.DAYS TWO THROUGH SEVEN...
STORM COVERAGE WILL INCREASE SATURDAY AHEAD OF AN APPROACHING
UPPER DISTURBANCE. THE MODEL TREND IS TO BRING IN DRIER AIR EARLY
NEXT WEEK...WITH DEEP MOISTURE STAYING SOUTH AND EAST OF THE AREA.
DAILY THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Jun 17, 11:36 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1236 PM EDT FRI JUN 17 2005

FLZ046-147-171730-
NORTHERN BREVARD COUNTY-SEMINOLE-
1236 PM EDT FRI JUN 17 2005

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHWESTERN BREVARD COUNTY...SOUTHEASTERN SEMINOLE COUNTY...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS...STRONG WINDS AND SMALL
HAIL OVER OVIEDO. AS THESE STORMS MOVE EAST AT 15 MPH THEY WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND SMALL HAIL FROM OVIEDO
TO LAKE HARNEY...SCOTTSMOOR...MIMS...TITUSVILLE AND NORTH MERRITT
ISLAND.

IF THESES STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jun 17, 11:45 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1245 PM EDT FRI JUN 17 2005

FLZ045-171745-
ORANGE-
1245 PM EDT FRI JUN 17 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL ORANGE COUNTY...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER BITHLO...
MOVING EAST AT 15 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jun 17, 12:19 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
119 PM EDT FRI JUN 17 2005

FLZ045-053-171800-
ORANGE-OSCEOLA-
119 PM EDT FRI JUN 17 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
SOUTH CENTRAL ORANGE COUNTY...NORTH CENTRAL OSCEOLA COUNTY...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS FROM LAKE MARY JANE TO
NARCOOSSEE...MOVING EAST AT 20 TO 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HARMONY...AS WELL AS RURAL AREAS OF ORANGE AND OSCEOLA
COUNTIES EAST OF LAKE MARY JANE AND NARCOOSEE.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

SPRATT
Special weather statement, Jun 17, 12:39 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
139 PM EDT FRI JUN 17 2005

FLZ045-147-171815-
NORTHERN BREVARD COUNTY-ORANGE-
139 PM EDT FRI JUN 17 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
SMALL HAIL WILL AFFECT EAST CENTRAL ORANGE COUNTY AND NORTHERN
BREVARD COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS APPROACHING THE ORANGE
AND BREVARD COUNTY LINE...10 MILES NORTHWEST OF CANAVERAL
GROVES...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CHRISTMAS...TITUSVILLE...SHARPES...PORT SAINT JOHN...AND
CANAVERAL GROVES.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

SPRATT

The radar

The Melbourne radar (KMLB), 74 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 17, 12:49 PM EST
Where
Orange County, Orlando Intl Arpt
Measured
57 kt (66 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
28.433, -81.317

Hail, Volusia

When
June 17, 1:39 PM EST
Where
Volusia County, New Smyrna Beach
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.017, -80.933

Hail, Volusia

When
June 17, 1:58 PM EST
Where
Volusia County, Edgewater
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.983, -80.900

Thunderstorm Wind, Volusia

When
June 17, 7:18 PM EST
Where
Volusia County, Daytona Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
29.217, -81.033

Thunderstorm winds blew down a large tree which damaged a truck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461597, 5461598, 5461599, 5461600.